Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 112, NWS Quad Cities, IA

May 11, 2008Keokuk County, Iowa

NWS Quad Cities, IA issued this river flood warning at May 11, 2008, 4:38 AM CDT for Keokuk County, Iowa. It took effect at May 11, 2008, 10:53 AM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 11, 2008, 4:38 AM CDT (09:38 UTC)
In effect from
May 11, 2008, 10:53 AM CDT
Expired
May 12, 2008, 9:08 AM CDT
In force
22 hr
Issued by
NWS Quad Cities, IA
Flood severity
Minor

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Skunk River near Sigourney (SIGI4). The gauge peaked at 7.94 ft at May 10, 2008, 10:00 AM CDT.

actionminormoderate101505/11
Action stage
14.5 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05472500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 11, 3:38 AM CDT, 1 hour earlier.

Area forecast discussion, May 11, 3:38 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
238 AM CST SUN MAY 11 2008

.DISCUSSION...TODAY THROUGH SATURDAY...
AN IMPRESSIVE...STRONG WINTER CYCLONE HYBRID WITH SUMMER
CHARACTERISTICS IS MOVE EAST ACROSS THE SOUTHERN CWA EARLY THIS
MORNING. THIS STORM IS ESSENTIALLY A LIQUID BLIZZARD...WITH HEAVY
RAINFALL ALONG AND EAST OF THE LOW TRACK...AND MODERATE TO HEAVY
RAINFALL WITH HIGH WINDS OCCURRING ALONG AND BEHIND THE LOW. A
STRONG DEF ZONE IS OCCURRING AT 2 AM...GENERALLY OVER EASTERN
IOWA...WELL NORTH OF YESTERDAYS 12Z GUIDANCE.  A DEVELOPING DEF ZONE
IS GETTING ITS ACT TOGETHER OVER THE SOUTHEASTERN 1/2 OF THE
CWA...AND WILL LIKELY BECOME MORE DOMINANT OVER THE NEXT FEW HOURS.
THIS HAS RESULTED IN A BANDED STRUCTURE TO RAIN AMOUNTS...WITH A MAX
FROM AROUND FAIRFIELD...UP THROUGH LINN COUNTY...TO WESTERN DUBUQUE
COUNTY...AND ANOTHER FORMING JUST SOUTHEAST OF THIS FROM WASHINGTON
THROUGH THE QUAD CITIES...TO NEAR PUTNAM COUNTY.  THE 12KM NAM SEEMS
TO CAPTURE THIS NORTHWEST BAND QUITE WELL...AND IF IT VERIFIES...WE
WILL LIKELY SEE THE MAX QPF IN THIS THIS AREA.  IN GENERAL BOTH OF
THESE BANDS SHOULD SEE RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH
LOCALIZED HIGHER AMOUNTS BEFORE THE EVENT ENDS. FARTHER
SOUTHEAST...MORE SCATTERED MODERATE TO HEAVY RAINS HAVE
OCCURRED...WITH LESS WIDESPREAD AMOUNTS IN THE 0.5 TO 1.5
RAIN...STILL QUITE SIGNIFICANT.  WITH THE ONGOING MODERATE TO HEAVY
RAINFALL...NO CHANGES WILL BE MADE TO THE FLOOD WATCH EARLY TODAY.

WINDS HAVE REACHED ADVISORY CRITERIA WHERE NORTH WINDS HAVE
DEVELOPED WEST TO THE SURFACE LOW.  THESE WINDS WILL SPREAD EAST
EARLY THIS MORNING...WITH SUSTAINED 30 MPH LIKELY...AND GUST TO 45
TO 50 MPH QUITE POSSIBLE. THROUGH THE WINDS WILL LIKELY BACK OFF
FROM THESE LEVELS WELL IN ADVANCE OF OUR WIND ADVISORY
EXPIRATION...NO CHANGES WILL BE MADE TO THE WIND HEADLINE AT THIS
TIME.

BEYOND THIS STORM SYSTEM...WE SHOULD SEE COOL WEATHER TODAY AND
TONIGHT...WITH HIGHS IN THE 50S TODAY...AND THE UPPER 30S TO LOW 40S
TONIGHT. MONDAY THROUGH TUESDAY MORNING APPEAR QUIET MILD AND SHOULD
ALLOW FOR SOME DRYING.  HOWEVER...BY TUESDAY AFTERNOON ANOTHER COLD
FRONT WILL BRING THE THREAT OF WIDESPREAD RAINFALL...WITH AMOUNTS
YET TO BE DETERMINED.   WEDNESDAY AND WEDNESDAY NIGHT LOOK TO BE
DRY...WITH SOMEWHAT UNSETTLED WEATHER FOR LATE WEEK EXPECTED.
..ERVIN..
&&
.AVIATION...
DEEPENING LOW PRESSURE IN EXTREME SOUTHEAST IA BRINGING WIDESPREAD
MODERATE TO HEAVY RAIN AND MVFR TO OCNL LIFR CONDITIONS TO ALL TAF
SITES THROUGH AT LEAST 15Z. THE RAIN SHOULD DIMINISH LATE THIS
MORNING FROM WEST TO EAST AND END BY EARLY AFTERNOON AS THE LOW
TRACKS EASTWARD. NORTH WINDS ON THE BACK SIDE OF THE INTENSE STORM
SYSTEM WILL HOWL AT 25-35 KNOTS WITH GUSTS TO AT LEAST 45 KNOTS. THE
WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON WITH MUCH LIGHTER
WINDS OF 10 TO 15 KNOTS AFTER SUNSET THIS EVENING. VFR CONDITIONS
RETURN THIS EVENING AND SUNDAY NIGHT AS SKIES CLEAR DUE TO HIGH
PRESSURE BUILDING INTO THE AREA...WITH NORTHWEST WINDS 5 KNOTS OR
LESS BY 06Z.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

     WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR CLARK-SCOTLAND.

&&

ERVIN/JH2
Hazardous weather outlook, May 10, 3:36 PM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SAT MAY 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
336 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT AND SUNDAY

A STRONG SPRING STORM WILL MOVE ACROSS THE MIDWEST TONIGHT AND
SUNDAY...BRINGING WIDESPREAD RAIN AND THUNDERSTORMS TO THE REGION.
HEAVY RAINFALL IS EXPECTED WITH AMOUNTS OF 1 TO 2 INCHES WIDESPREAD.
LOCALLY 3 INCHES IS POSSIBLE BETWEEN HIGHWAY 30 AND HIGHWAY 34. SOILS
ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST IOWA ARE NEARLY
SATURATED FROM RECENT RAINFALL AND MUCH OF THIS RAIN MAY RUN OFF.
RIVERS ARE RUNNING HIGH ALREADY AND ANY HEAVY RAINFALL MAY CAUSE
RENEWED FLOODING. A FLOOD WATCH IS IN EFFECT FROM 10 PM TONIGHT
THROUGH 1 PM SUNDAY.

WINDS WILL ALSO INCREASE LATE TONIGHT...WITH SUSTAINED WINDS AFTER
MIDNIGHT OF 25 TO 35 MPH...WITH GUSTS AROUND 50 MPH POSSIBLE. THESE
WINDS WILL CONTINUE INTO SUNDAY AFTERNOON. A WIND ADVISORY IS IN
EFFECT FROM 2 AM TONIGHT THROUGH 6 PM SUNDAY EVENING.

ANY THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT NEXT WEEK. IT
IS TOO EARLY TO DETERMINE A SEVERE WEATHER THREAT.

MINOR TO MODERATE FLOODING CONTINUES ON SEVERAL AREA RIVERS.
TONIGHT AND SUNDAYS RAIN WILL LIKELY RESULT IN CHANGES TO RIVER
FORECASTS AND POSSIBLY NEW FLOOD WARNINGS. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. RAINFALL
REPORTS WOULD BE HELPFUL THROUGH SUNDAY.

ERVIN/KUHL

In the hours before

Special weather statement, May 10, 11:25 PM CDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT MAY 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-110800-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1125 PM CDT SAT MAY 10 2008

...RAIN...HEAVY AT TIMES TO CONTINUE THROUGH 3 AM...

RAIN...HEAVY AT TIMES...WITH EMBEDDED THUNDERSTORMS ALONG AND SOUTH OF
I-80 WILL CONTINUE THROUGH 3 AM WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR POSSIBLE.  ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO NEAR THREE
QUARTERS OF AN INCH CAN BE EXPECTED BY 3 AM WITH LOCALIZED RAIN AMOUNTS
UP TO NEAR AN INCH IN THUNDERSTORMS SOUTH OF HIGHWAY 30. SIGNIFICANT
PONDING OF WATER WILL CAN BE EXPECTED IN LOCATIONS THAT RECEIVE THE
HEAVIEST RAIN AMOUNTS...MAINLY BETWEEN HIGHWAYS 30 AND 34. EAST WINDS
WILL ALSO INCREASE TO 15 TO 25 MPH WITH SOME GUSTS TO 35 MPH BETWEEN
HIGHWAYS 34 AND HIGHWAY 30.

NICHOLS
Local storm report, May 10, 11:27 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HEAVY RAIN       5 ESE CANTRIL           40.62N 91.98W
05/10/2008  M1.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAIN SINCE 7 PM THIS EVENING.

&&

ERVIN
Special weather statement, May 11, 2:02 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 AM CDT SUN MAY 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
202 AM CDT SUN MAY 11 2008

...HEAVY RAIN TO CONTINUE...

WIDESPREAD MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH AT LEAST
7 AM. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. MUCH OF THE AREA
WILL RECEIVE RAIN AMOUNTS OF 1 TO 2 INCHES. HOWEVER...LOCALLY
HIGHER AMOUNTS OF 3 OR MORE INCHES ARE POSSIBLE ALONG AND NORTH
OF I-80. THIS WILL CAUSE RIVERS AND STREAMS TO RISE ALONG WITH
SIGNIFICANT PONDING OF WATER.

IN ADDITION...WINDS WILL SHIFT TO THE NORTH AND INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 TO 50 MPH BY SUNRISE...ESPECIALLY FOR AREAS
WEST OF THE MISSISSIPPI RIVER.

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:38 AM CDTRiver Flood WarningDVNClinton, Scott5 days
May 11, 4:38 AM CDTRiver Flood WarningDVNJohnson, Louisa, Washington3 days
May 11, 4:38 AM CDTRiver Flood WarningDVNLouisa4 days
May 11, 4:38 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee71 hr
May 11, 8:45 AM CDTRiver Flood WarningDVNLee36 hr
May 11, 9:31 AM CDTRiver Flood WarningDVNJohnson, Washington30 hr
May 11, 10:53 AM CDTRiver Flood WarningDVNClinton, Scott4 days
May 11, 9:50 AM CDTRiver Flood WarningDVNStephenson24 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.